If a loved one with Alzheimer's is currently living in a nursing facility like Alta Ridge Communities, then you may see some troubling symptoms as the disease progresses. This is common with Alzheimer's disease, and you are likely to notice your family member wandering around the facility, forgetting the names of family members, and also failing to control their bladder. While these things may be distressing, one of the most distressing Alzheimer's symptoms is the onset of aggressive physical and verbal behaviors. If you notice your loved one becoming increasingly aggressive during your visits, then there may be a few things that you can do to try to minimize this behavior. Keep reading to learn how medications may cause aggressive behavior and how they can also be used to treat it.
Medication Changes and Side Effects
Aggressive behavior is often linked to confusion and aggravation from the Alzheimer's patient. Since your loved one may not be able to form cohesive thoughts or ideas like they used to, and because your family member may forget words that they once knew, these emotions may come out as a verbal or physical violent reaction. In some cases, the aggravation may be due to side effects associated with the medications that are given to your loved one. There are a wide variety of medications that your loved one will probably take, and some of these drugs may be added to the daily treatment regimen as Alzheimer's progresses.
Cholinesterase inhibitors are one type of drug that helps to stop the breakdown of neurotransmitters in the body. This helps to minimize neuron damage in the brain. Other drugs help to control neurotransmitters so their movement through the brain does not cause cell damage. These medications help to stop the progression of Alzheimer's.
Despite the importance of managing your loved one's Alzheimer's disease, the side effects commonly caused by these medications include fatigue, nausea, diarrhea, headaches, dizziness, and muscle weakness. If these side effects are bothersome, then aggressive behaviors may be the only way for your loved one to communicate this. Look for some of these side effects when visiting with your loved one and also ask caretakers at the facility if they have noticed bathroom issues, falls, increased grogginess, or poor coordination.
Also, ask your loved one's physician about recent medication changes. It may be possible to reduce dosages of medications if side effects are noticed. Since most Alzheimer's medications need to be increased gradually over time, an increase in dosage of one or several medicines may not be tolerated well by your loved one. This may be the underlying cause of the side effects. Ask the physician to notify you whenever a medication is increased in the future, so you can watch closely for an upswing in aggressive behaviors and side effect difficulties.
Medications to Consider Including
If there are no medication changes and little evidence of side effects, then it may be wise to ask your loved one's physician about possible medications that can be added to your loved one's regimen. Specifically, Alzheimer's disease can cause quite a bit of anxiety as the patient is unable to remember where they are, what day it is, and who their family members are. Also, simple changes in routine like the addition of a new caregiver or moving to a new room can cause issues. This fear and anxiety can cause aggressive behaviors. Look for signs that your loved one is experiencing anxiety. Pacing, wringing hands, refusing to eat, and the onset of sleep problems are a few signs. If you think that anxiety may be an issue, then speak to your loved one's physician about anti-anxiety or antidepressant medications.
In some cases, antipsychotic medicines may be required as well. This may be necessary if your family member is experiencing delusions or hallucinations that cause violent outbursts. However, the medicines should be provided under extreme caution and in extreme cases, because some of the drugs can increase stroke risks. Research suggests that Alzheimer's disease also increases stroke risks, so discuss antipsychotics with your family member's physician only if you think that your loved one is at risk of hurting themselves or others when aggressive or violent episodes occur.